Winter Weather, Alexander
- When
- January 5, 11:00 PM CST to January 6, 6:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Light accumulations of ice formed on elevated surfaces, including vehicles and highway overpasses. Up to one-eighth inch of ice was on vehicle windshields.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Light accumulations of ice formed on elevated surfaces, including vehicles and highway overpasses. Up to one-eighth inch of ice was on vehicle windshields. A couple of semis wrecked on Interstate 24 westbound in northern Johnson County. One of the semis overturned, seriously injuring the driver and spilling the truck's cargo across the highway. The interstate was closed for several hours. At the Kentucky state line, the Interstate 24 bridge over the Ohio River was closed for a short time due to several accidents on the bridge. A few cars were off the road on Interstate 57 near West Frankfort in Franklin County. Multiple accidents occurred in Gallatin County, and the Shawneetown bridge over the Ohio River was impassable. Scattered slick spots were reported on roads throughout the region. A low pressure system skirted just southeast of the region, bringing a wintry mix of precipitation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 5, 5:49 PM CST, 5 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
549 PM CST MON JAN 5 2009
.UPDATE...
UPDATED FOR 00Z TAF ISSUANCE.
&&
PREV DISCUSSION... /ISSUED 222 PM CST MON JAN 5 2009/
SHORT TERM FORECAST DISCUSSION... /00Z TUE-12Z THU/
SEE THE 32F LINE NOW ACROSS MUCH OF SRN KY...BUT WET BULBED OUT
IN PCPN ZONE JUST TO THE SOUTH IN WEST TN. ANTICIPATE SIMILAR
TRENDING FURTHER WEST IN WRN KY...AS PCPN EXPANDS/DEVELOPS
NORTHWARD IN OVERRUNNING PATTERN TONIGHT. FURTHER SOUTH AND EAST
IN WRN KY...IE HOP AREA...ANTICIPATE ITLL REACH/STAY ABOVE 32F
PROBABLY FOR MAJORITY OF NIGHT...SO WE LEFT THOSE COUNTIES IN THAT
IMMEDIATE VICINITY OUT OF THE OVERNIGHT ADVISORY. THIS SHOULD BE
MONITORED CLOSELY IN CASE IT ENDS UP NOT RECOVERING...BUT THINK
W/TEMPS 35-40 JUST TO THE SOUTH...ITLL BE ALL LIQUID THERE.
BEST CHC ICING IS NORTH AND WEST...PARTICULARLY OF OH
RIVER...WHERE COLDER AIR WILL HANG A LITTLE LONGER. STILL 32F LINE
MAKES ITS WAY NORTH AND WEST OVER NEARLY ENTIRE FA BY EARLY-MID
MORNING TUE...AS PCPN BEGINS TO SHUT OFF FROM THE WEST.
TOMORROW-TOMORROW NIGHT...AOB 8-900MB STAYS SATURATED ON
SOUNDINGS...SO LINGERED SMALL PCPN CHANCES/WHICH INCLUDES PATCHY
-FZDZ POTENTIAL NORTH AND WEST WHERE TEMPS WILL BE AOB 32F. STILL
ANOTHER SMALL POP/LIGHT EVENT BUT SOMETHING ELSE TO KEEP AN EYE
UPON IN CASE A HEADLINE IS WARRANTED.
WED IS THE QUIET NEAR TERM FORECAST DAY WITH THE EVOLUTION FROM
WARM/MOIST UPPER LEVEL SWLYS BEING REPLACED BY BROADER
COLDER/DRIER TROFFINESS.
MODEL OF CHOICE WAS LOCAL WRF FOR PCPN AND BLEND OF REAL TIME
TEMPS WITH GOING FORECAST TWEEKED TOWARD NAM MET MOS/IE SLIGHTLY
COOLER.
LONG TERM FORECAST DISCUSSION... /12Z THU-06Z TUE/
MINOR TWEAKS TO TEMPS IN THE EXTENDED...MAINLY FOR COLLABORATION
PURPOSES. HOWEVER IN THE COLD FRONTS WAKE SATURDAY...HAVE STEADY OR
FALLING TEMPS IN ALL AREAS EXCEPT NORTHWEST WHERE SOME SUN MAY
FILTER IN AND RECOVER TEMPS A FEW DEGREES DURING THE DAY. ALSO THE
12Z MON GFS RUN SHOWS PRECIP ALREADY EXITED THE AREA. IN CONTRAST
THE 00Z MON ECMWF STILL HOLDS ONTO THE PRECIP. WILL AWAIT THE 12Z
ECMWF BEFORE PULLING PRECIP OUT. ALSO INCREASED CLOUDS FIRST OF NEXT
WEEK FOR LOW PRESSURE APPROACH. MAY HAVE TO INTRODUCE PRECIP THERE
IF WE CAN ESTABLISH SOME RUN TO RUN CONTINUITY AMONG THE MODELS.
ALSO HAVE 30 PLUS WIND GUSTS FOR FROPA ON SATURDAY.
&&
.AVIATION...
MAIN IMPACT OF SLEET/FREEZING RAIN POTENTIAL SHOULD REMAIN SOUTH
OF THE TAF SITES AT LEAST THROUGH 06Z...THEN BEGIN TO SPREAD
NORTHWARD ACROSS ALL SITES OVERNIGHT. PRECIPITATION SHOULD START
OUT AS FREEZING RAIN OR SLEET AND CONTINUE AS SUCH UNTIL EARLY TO MID
TUESDAY MORNING WHEN PRECIPITATION SHOULD CHANGE OVER TO ALL RAIN.
CURRENT VFR CEILINGS AND VISIBILITIES WILL SLOWLY DECREASE THIS
EVENING AND OVERNIGHT WITH IFR CIGS/VSBYS EXPECTED BY 12Z TUESDAY.
LIGHT EASTERLY WINDS WILL EVENTUALLY SHIFT AROUND TO THE SOUTH.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR BALLARD-
CRITTENDEN-DAVIESS-HENDERSON-LIVINGSTON-MCCRACKEN-MCLEAN-
UNION KY-WEBSTER.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
CALLOWAY-CHRISTIAN-TODD-TRIGG.
WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR CALDWELL-
CARLISLE-FULTON-GRAVES-HICKMAN-HOPKINS-LYON-MARSHALL-
MUHLENBERG.
MO...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-SCOTT-STODDARD-
WAYNE MO.
WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR MISSISSIPPI-
NEW MADRID.
IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
JP/DBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 308 PM CST MON JAN 5 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 308 PM CST MON JAN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 PM FOR FAR SOUTHEAST MISSOURI AND SOUTHERN KENTUCKY. A WINTER WEATHER ADVISORY IS ALSO IN EFFECT FROM 6 PM TIL 6 AM FOR MOST OF THE AREA. REFER TO THE ADVISORIES FOR MORE DETAILED INFORMATION ON WHAT IS A LIGHT ICING EVENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF LIGHT SNOW OR LIGHT FREEZING DRIZZLE LATE TUESDAY NIGHT INTO WEDNESDAY. ALSO THERE IS A SMALL CHANCE OF WINTRY PRECIPITATION LATE FRIDAY NIGHT INTO SATURDAY MORNING. AT THIS TIME...ANY SNOW OR ICING ACCUMULATIONS LOOK TO BE VERY LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT PRECIPITATION TYPES AND AMOUNTS.
The national radar mosaic for the moment the first event began.
19 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148962, 148963, 148964, 148965, 148966, 148967, 148968, 148969, 148970, 148971, 148972, 148973, 148974, 148975, 148976, 148977, 148978, 148979, 148980.